Perhaps the most dreaded chemotherapy side effect—right up there with hair loss—is nausea and vomiting.It’s the first question many people ask before an infusion.Will this make me sick?The answer used to be “probably.”Now the answer is more likely to be “probably not if you take your anti-nausea medicine.”
With the FDA approval of a new anti-nausea drug, your oncologist has another tool in an ever expanding array of medicines that fight nausea. The new drug called rolapitant (Varubi) is a pill shown in clinical trials to be more effective than placebo for delayed nausea—the kind that comes on a few days after chemo.
This drug is in a class called NK-1 receptor antagonists. It is a pill like a similar drug aprepitant, so it is easier to administer than another drug in this family, the IV drug Emend® (fosaprepitant). All these drugs tend to be expensive, so your insurance company may require preapproval. There are so many other drug options for nausea that insurers may want to know that you tried some less expensive alternatives first. Even if your insurer will pay, you may want to try the others first to avoid some of the side effects like fatigue, dizziness, and low white blood counts that sometimes affect people on these drugs.
As a patient, you can’t keep up with every new anti-nausea drug on the market. What you need to know is that if the first drug your doctor tries doesn’t work for you, you should ask for another. Sometimes people just assume that nausea is inevitable if they are on chemo so they don’t want to complain to the doctor.
However, vomiting is not just a miserable nuisance. Dehydration from prolonged vomiting can be a serious health threat. Other problems stemming from vomiting include weakness, weight loss, and dental problems. Tell the doctor if the anti-nausea medication isn’t working and ask for a different one.
You may even be able to stave off nausea with some tricks. These don’t work for everyone, but they might work for you:
Take the anti-nausea medication BEFORE you feel sick. Depending on the chemo drug, your doctor may put medications in your infusion to reduce the possibility of nausea. You will probably also receive a prescription for a pill to take the next two or three days. Because some of these pills may make you sleepy or groggy, you might be tempted to wait to see if you need them. However, once you start vomiting, they may not work. In fact, you might not even be able to keep them down. The first time you start a chemo drug, it is wise to take all the medications your doctor gives you for nausea. Then if you don’t have a problem, you can taper off on the next treatment and see how it goes.
Eat small snacks and meals of bland, easy-to-digest foods. Dry foods like crackers and toast are usually easiest to manage.It may seem counter-intuitive, but many people are less nauseated if they don’t let their stomachs get completely empty. However, don’t force yourself to eat. If the first two or three bites make you feel bad, stop.
Sip fluids all day long. It’s important to stay hydrated, but guzzling large amounts may trigger vomiting. If you can’t keep down even sips of water or soda, try popsicles. Sip the drink that your mom gave you when you were sick as a child. In some families that is ginger ale; in others it might be tea or cola. Have faith in the healing power of your family’s childhood remedies.
Avoid food smells. After my first chemo treatment, we were driving along a busy highway lined with fast food restaurants. I had to have my husband pull over so I could throw up beside the road. After that I stayed home following chemo and didn’t let strong-smelling foods near me for the first two or three days after a treatment.
Ask your doctor if ginger or peppermint will interfere with any of your medications. Fresh or candied ginger is a time-honored anti-nausea ingredient that can be added to fluids or made into a tea. Many people use peppermint tea for indigestion. However, you must let your doctor know because there are many possibilities for drug interactions with herbs.
Distract yourself. At the first wave of queasiness, try something relaxing like music or guided imagery. Imagining yourself in your happy place may take your mind off your body and ease the nausea. Concentrating on how bad you feel will just make it worse.
Consider complementary therapies like acupuncture. Some clinical studies have shown results for anticipatory nausea with acupunture. You may have seen seasickness prevention wrist bands at the drug store that can relieve motion sickness with acupressure. I know people who say those bands helped them with chemo-induced nausea.
Remember, predicting an individual reaction to any remedy is impossible. After vomiting all night long after my first chemo, I followed many of the suggestions above after the second treatment. Although I was queasy, I had no vomiting. I thought I had figured out the secrets to getting along on chemo. Then despite following the same routine the third time, I spent another night throwing up. I was dreading my fourth treatment, but it was like the second--queasy, but not too horrible! After that, I started a different chemo drug, which didn’t cause any nausea at all for the next four treatments.
Don’t let fear of nausea keep you from doing chemo if your doctor recommends it. With so many anti-nausea drugs on the market, there is almost certainly one that will get you through.
For further reading:
Chemotherapy for Breast Cancer
Chemo Regimen FAQ’s: CAF or FAC Chemotherapy
Chemotherapy: Preparing for Side Effects
Anti-nausea and Vomiting Medicines. American Cancer Society. September 3, 2015. Accessed November 17, 2015 from http://www.cancer.org/treatment/treatmentsandsideeffects/physicalsideeffects/nauseaandvomiting/nauseaandvomiting/nausea-and-vomiting-drugs
Azvolinsky, A. ASCO Updates Guidelines for Anti-Emetics. Cancer Network. November 3, 2015. Accessed November 17, 2015 from http://www.cancernetwork.com/nausea-and-vomiting/asco-updates-guidelines-antiemetics?
Paddock, C. Drug that prevents chemotherapy-induced nausea and vomiting wins FDA approval. Medical News Today September 8, 2015. Accessed November 17, 2015 from http://www.medicalnewstoday.com/articles/299134.php.